Propofol Infusion Syndrome (PRIS)

Authors: Sadie Cole, MD (EM Resident Physician, UTSW / Parkland Memorial Hospital) and Larissa Velez, MD (EM Program Director / Vice Chair of Education, UTSW / Parkland Memorial Hospital) // Edited by: Erica Simon, DO, MHA (@E_M_Simon) and Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW Medical Center / Parkland Memorial Hospital)

A 45 year-old female presents via ambulance after a high-speed MVC with a GCS of 6. Given your concern regarding the patient’s ability to protect her airway, you prepare for intubation. The intubation goes smoothly: minimal secretions, Grade I view, tube placement confirmed with bilateral breath sounds, color capnography, and waveform capnography. While preparing for the CT, you order propofol for post-intubation sedation. Advanced imaging demonstrates a large subdural hematoma and several spinal compression fractures. As the trauma intern heads to the computer to place orders for ICU admission, nursing staff informs you that the patient’s propofol drip has been titrated to 5 mg/kg/hr secondary to persistent agitation.

Concerned regarding the patient’s outcome, three days later you begin your shift with a review of the electronic medical record: Twenty-four hours into the patient’s ICU course, levophed and vasopressin were initiated secondary to fluid refractory hypotension. Labs demonstrated a creatinine of 6.3 mg/dL, lactate of 10 mg/dL, and creatinine kinase of 14,000 U/L. According to physician notes, the patient was pronounced dead 2.5 days after her presentation to the ED. The etiology: propofol infusion syndrome resulting in oliguric renal failure and bradyasystolic arrest.

What is Propofol Infusion Syndrome (PRIS)?

Propofol (2,6-diisopropylphenol), an intravenous sedative-hypnotic approved by the FDA for the induction and maintenance of sedation and anesthesia, is one of the most commonly utilized medications in the ICU setting secondary to its anti-epileptic and neuro-protective properties.1,2 Propofol infusion syndrome (PRIS) is a rare, but potentially fatal, adverse effect of propofol administration. First described in children in 1992, and subsequently named by Bray in 1998, PRIS was classically defined as acute bradycardia progressing to asystole status post propofol administration; occurring in the setting of one of the following3:

  • metabolic acidosis (base excess > 10 mmol · 1-1)
  • myoglobinuria
  • rhabdomyolysis
  • renal failure
  • lipemic plasma
  • fatty liver enlargement
  • Brugada-type patterns on ECG

In 2001, Cremer and colleagues proposed the following revised criteria for adult (ages 18-55) propofol infusion syndrome4: Progressive myocardial failure status post propofol administration, associated with with metabolic acidosis, hyperkalemia, or evidence of muscle cell destruction.

Note: Cremer et al.’s criteria exclude previously diagnosed myocardial dysfunction, sepsis, multi-organ failure, renal disease, acidosis, and rhabdomyolysis.4

Epidemiology

The true incidence of PRIS is debated in current literature, as despite Cremer et al.’s revised classification, no widely accepted definition of the syndrome exists. Additionally, a definitive diagnosis of PRIS is difficult to establish as its manifestations are commonly encountered in the setting of critical illness (metabolic acidosis), and occur as predicted side effects of propofol delivery (bradycardia, lipemic plasma).6 Mortality data indicate that of the 153 identified cases of PRIS, (1986 – 2015) 51% of patients experienced a fatal outcome.2

Pathophysiology

PRIS is thought to occur as the result of a failure to maintain metabolic homeostasis during physiological stress states. Propofol is known to antagonize beta-adrenergic receptors, depressing cardiac function (heart failure occurs early in the setting of PRIS).2,7 Propofol also impairs mitochondrial oxidative phosphorylation and free fatty acid mobilization, favoring cytosolic anaerobic metabolism, and resulting in skeletal and cardiac myocyte necrosis. Patients with limited glycogen stores (children and malnourished elderly) depend heavily on lipolysis to meet their energy demands, thus these groups are at an increased risk for developing PRIS.2

The incidence and severity of PRIS is dose and duration dependent, with the majority of cases occurring in patients receiving a propofol dose >4mg/kg/hr for a duration ≥ 48 hours.2,3,4 The cumulative dose of propofol is most significantly associated with death secondary to PRIS.Reports detail cases of  PRIS occurring after 3-5 hours of high-dose propofol (4mg/kg/hr) administration, or after the delivery of 1.4mg/kg/hr over the course of several days.5 Due to the association of PRIS with propofol dosing, the American College of Critical Care Medicine, the Society of Critical Care Medicine, and the US Food and Drug Administration have all recommended limiting propofol infusions to doses no greater than 4mg/kg/hr.10-12

Recommendations for the Prevention of PRIS

  • Have a high index of suspicion, especially in at-risk patients7 (see Table 1).
  • Start low and go slow”: ≤4mg/kg/hr for a duration ≤ 48 hours. Consider the use of sedation adjuncts to reduce the overall propofol dosage.
  • Minimize the total lipid load administered to patients (i.e. – consider concentrating propofol infusions and adjusting total parental nutrition lipid content to avoid fatty liver enlargement and lipemic plasma).
  • Ensure constant cardiac monitoring and screening ECGs to alert for the development of cardiac rhythm disturbances, especially bradycardias and Brugada-type ECG patterns which have been associated with the development of PRIS.9
  • Ensure adequate glucose and carbohydrate intake to meet metabolic demands.
  • Monitor for the development of acute kidney injury, hyperkalemia, rhabdomyolysis, and acidemia.
Table 1. Risk Factors for the development of PRIS
Table 1. Risk Factors for the development of PRIS

Management of PRIS

PRIS is managed with supportive care. If suspected, propofol should be discontinued as soon as possible.8 Case reports identify cardiac pacing as having limited utility in the management of propofol induced bradycardias.4,6 Renal replacement therapy should be considered in the setting of refractory acidosis and hyperkalemia.2

Extracorporeal Membrane Oxygenation (ECMO) may also be a viable option for patients with PRIS: Mayette et al. published a 2013 case report detailing the resuscitation of a 20 year-old female having developed PRIS and cardiac arrest status post propofol infusion (infusion of 9mg/kg/hr).9

Key Points:

  1. Prevention of PRIS is best: limit the maximum dose of propofol and the duration of the infusion.
  2. Have a high index of suspicion: pay attention to the development of acute kidney injury, rhabdomyolysis, hyperkalemia, and bradycardia
  3. Immediately discontinue propofol if there is suspicion of PRIS.
  4. Renal replacement therapy (RRT) and Extracorporeal Membrane Oxygenation (ECMO) have been utilized with success in reported cases of PRIS.

References / Further Reading

  1. U.S. Food and Drug Administration. Diprivan: (propofol) injectable emulsion. 2008. Available from: http://www.accessdata.fda.gov/drugsatfda_docs/label/2008/019627s046lbl.pdf
  2. Krajcova A, Waldauf P, Andel M, Duska F. Propofol infusion syndrome: a structured review of experimental studies and 153 published case reports. Critical Care. 2015;19:398. doi:10.1186/s13054-015-1112-5.
  3. Bray RJ. Propofol infusion syndrome in children. Pediatric Anesthesiology. 1998;8(6):491-9. doi:10.1046/j.1460-9592.1998.00282.x
  4. Cremer OL, Moons KG, Bouman EA, Kruijswijk JE, de Smet AM, Kalkman CJ. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001;357:117-118.
  5. Mirrakhimov AE, Voore P, Halytskyy O, Khan M, Ali AM. Propofol infusion syndrome in adults: a clinical update. Critical Care Research and Practice. 2015. http://dx.doi.org/10.1155/2015/260385.
  6. Roberts RJ, Barletta JF, Fong, JJ, et al. Incidence of propofol-related infusion syndrome in critically ill adults: a prospective, multicenter study. Critical Care. 2009;13(5):R169. doi:10.1186/cc8145.
  7. Cremer OL. The propofol infusion syndrome: more puzzling evidence on a complex and poorly characterized disorder. Critical Care. 2009;13(6):1012. doi:10.1186/cc8177.
  8. Mirrakhimov AE, Voore P, et al. Propofol infusion syndrome in adults: A clinical Update. Critical Care Research and Practice, pp 1-10; 2015. http://dx.doi.org/10.1155/2015/260385
  9. Fodale V, La Monaca E. Propofol infusion syndrome: an overview of a perplexing disease. Drug Saf. 2008;31:293-303.
  10. Mayette M, Gonda J, Hsu JL, Mihm FG. Propofol infusion syndrome resuscitation with extracorporeal life support: a case report and review of the literature. Annals of Intensive Care. 2013;3:32. doi:10.1186/2110-5820-3-32.
  11. Task Force of the American College of Critical Care Medicine and the Society of Critical Care Medicine. Clinical practice guidelines for the sustained use of sedatives and analgesics in the critically ill adult. Critical Care Medicine. 2002;30:119-41.
  12. European Medicines Agency. European database of suspected drug reaction reports. https://bi.ema.europa.eu/analyticsSOAP/saw.dll?PortalPages.
  13. U.S. Food and Drug Administration. Drug Approvals and Databases: Drugs at FDA. Medical Review for Diprivan approved 23 February 2001. http://www.accessdata.fda.gov/drugsatfda_docs/nda/2001/019627_S035_DIPRIVAN_MEDR.pdf. Accessed 1 June 2016.
  14. Fudickar A, Bein B. Propofol infusion syndrome: Update of clinical manifestation and pathophysiology. Minerva Anestesiol. 2009;75:339-44.

Leave a Reply

Your email address will not be published.